High Wind, Tulsa
- When
- April 30, 3:15 AM CST to 4:30 AM CST
- Where
- Tulsa forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 36.121, -95.941 (the zone’s center; the record gives no point)
Strong winds developed along the leading edge of an area of showers advancing across northeastern Oklahoma during the early morning hours of the 30th. Sustained winds of 40 to 45 mph were reported across portions of Wagoner and Tulsa Counties during the event.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong winds developed along the leading edge of an area of showers advancing across northeastern Oklahoma during the early morning hours of the 30th. Sustained winds of 40 to 45 mph were reported across portions of Wagoner and Tulsa Counties during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 1:47 AM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
247 AM CDT THU APR 30 2009
.DISCUSSION...
FORWARD-PROPAGATING MCS CONTINUES TO SKIRT ESE ALONG THE RED
RIVER...BEING FEED BY A 40-50KT SWLY LOW-LEVEL JET. HAVE ALSO SEEN A
RATHER LARGE AREA OF SHOWERS WITH EMBEDDED CONVECTION DEVELOP N OF
THE MAIN MCS...OVERSPREADING MUCH OF ERN OK. ONGOING MCS APPEARS TO
BE DEVELOPING A MCV...AND THIS FEATURE MAY CONTINUE TO ENHANCE
PRECIP CHANCES ACROSS PARTS OF ERN OK/WRN AR INTO THE MORNING HOURS.
PRECIP SITUATION IS FAR FROM CLEAR-CUT FOR THIS AFTERNOON. ONGOING
CONVECTION SHOULD MOVE E OF THE AREA LATER THIS MORNING...WITH THE
LOW-LEVEL JET WEAKENING AND VEERING. MAY NOT SEE SIGNIFICANT HEATING
TODAY GIVEN THE DENSE CLOUD COVER...BUT STILL CAN/T RULE OUT
SCATTERED AFTERNOON CONVECTION DEVELOPING JUST ABOUT ANYWHERE ACROSS
THE FORECAST AREA. WILL ALSO NEED TO KEEP AN EYE ON THE THUNDERSTORM
COMPLEX CURRENTLY FORMING ACROSS NE...AS 00Z GUIDANCE SUGGESTS IT
MAY DROP SE AND POSSIBLY AFFECT NRN PARTS OF THE FORECAST AREA LATER
TODAY OR THIS EVENING.
SURFACE FRONT CURRENTLY OVER KS WILL SLOWLY SAG S...DIPPING INTO NE
OK BY FRIDAY. ATMOSPHERE S OF THE FRONT MAY REMAIN MOSTLY
CAPPED...WITH BULK OF CONVECTION FORMING GENERALLY ALONG AND N OF
THE FRONT. INSTABILITY AND REASONABLY STRONG MID-LEVEL WIND FIELDS
SUGGEST THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE ACTIVITY
LIKELY CONTINUING INTO THE NIGHT AS THE LOW-LEVEL JET STRENGTHENS.
THE WET PATTERN SHOULD CONTINUE INTO THE WEEKEND...AS THE UPPER FLOW
BECOMES SWLY AHEAD OF A SWRN U.S. UPPER LOW. A VERY MOIST AIRMASS
WILL REMAIN OVER THE AREA...WILL CONTINUE TO FOCUS THE HIGHEST POPS
N OF THE FRONT...WHICH IS EXPECTED TO HANG UP ACROSS SE OK/WRN AR.
PRECIPITATION MAY BECOME QUITE WIDESPREAD BY SUNDAY AS THE UPPER LOW
EJECTS E ACROSS THE SRN PLAINS. ECMWF/GFS SHOWING SOME
TIMING/STRENGTH DIFFERENCES...WITH THE ECMWF NOW MUCH WEAKER AND
FASTER WITH THE UPPER SYSTEM.
AS FOR THE ONGOING FLASH FLOOD WATCH...WE/RE PLANNING ON LEAVING IT
AS IS FOR NOW. NOT EXPECTING WIDESPREAD HEAVY RAINFALL TODAY...BUT
GIVEN THE VERY MOIST AIRMASS (PWS AROUND 1.75 INCHES)...ANY STORMS
THAT DO DEVELOP WILL PRODUCE HEAVY RAINFALL. GIVEN THE WET PATTERN
SHAPING UP FOR THE WEEKEND...ADDITIONAL FLASH FLOOD WATCHES MAY BE
NEEDED (OR CURRENT WATCH EXTENDED).
MADE FEW...IF ANY...CHANGES TO THE FORECAST FOR NEXT WEEK. 00Z
GUIDANCE ARE DISPLAYING HUGE FORECAST DIFFERENCES...AND HAVE OPTED
TO KEEP LOW POPS IN FOR MUCH OF NEXT WEEK UNTIL THE SITUATION
BECOMES LESS MUDDLED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 74 67 74 55 / 50 40 50 50
FSM 76 65 83 63 / 60 50 20 30
MLC 77 67 79 61 / 30 20 20 30
BVO 76 64 70 51 / 50 60 60 60
FYV 71 63 78 56 / 70 60 50 50
BYV 71 62 76 52 / 70 60 60 50
MKO 72 64 78 58 / 50 40 30 40
MIO 73 62 71 51 / 60 60 60 70
F10 74 66 77 56 / 40 30 20 40
HHW 80 67 83 69 / 30 20 10 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...06
LONG TERM....18HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 906 PM CDT WED APR 29 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 905 PM CDT WED APR 29 2009 ...FAVORABLE PATTERN FOR FLASH FLOODING IS DEVELOPING FOR TONIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...PRIMARILY SOUTHEAST OKLAHOMA. ONSET...AFTER 11 PM. FLASH FLOOD. RISK...ELEVATED. AREA...SOUTHEAST OKLAHOMA. ONSET...ONGOING. HEAVY RAIN. RISK...ELEVATED. AREA...SOUTHEAST OKLAHOMA. ONSET...ONGOING. DISCUSSION... WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE RED RIVER VALLEY...WHERE A STRENGTHENING LOW LEVEL JET WAS INTERACTING WITH A WARM FRONTAL BOUNDARY. THIS WEATHER PATTERN IS OFTEN ASSOCIATED WITH LOCALLY EXCESSIVE RAINS...AND OVER 11 INCHES OF RAIN HAS BEEN RECORDED OVER SOUTH CENTRAL OKLAHOMA. THIS REGION OF SHOWER AND STORM DEVELOPMENT IS LIKELY TO CONTINUE INTO THE EARLY MORNING HOURS...WITH HEAVY RAINS SPREADING FURTHER EASTWARD INTO SOUTHEAST OKLAHOMA. FLASH FLOOD WARNINGS MAY BE REQUIRED GIVEN THE CURRENT TRENDS...AND ALL INTERESTS ACROSS SOUTHEAST OKLAHOMA SHOULD REMAIN ALERT. OTHERWISE...ISOLATED SEVERE WEATHER IS ALSO POSSIBLE WITH THESE STORMS HOWEVER THE PRIMARY CONCERN WILL BE THE EXCESSIVE RAINFALL. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE REQUIRED...HOWEVER A REGIONAL SPOTTER NETWORK IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. SATURDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL CONTINUE DAILY THROUGH NEXT WEEK AS AN UNSETTLED WEATHER PATTERN REMAINS IN PLACE. VARIOUS SURFACE BOUNDARIES ARE LIKELY TO RESIDE IN OR NEAR THE FORECAST AREA...AND PROVIDE THE FOCUS FOR ENHANCED THUNDERSTORM CHANCES. A SEVERE WEATHER AND HEAVY RAIN RISK IS LIKELY WITH ANY THUNDERSTORMS DURING THIS TIMEFRAME. EMERGENCY MANAGEMENT PLANNING STATEMENT... ACTIVE WEATHER IS LIKELY FOR THE UPCOMING WEEK...AND POTENTIAL WEATHER RELATED RESPONSES ARE POSSIBLE. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
104 AM CDT THU APR 30 2009
OKZ054-060-064-300645-
CREEK OK-OSAGE OK-TULSA OK-
104 AM CDT THU APR 30 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHEASTERN OSAGE...NORTHEASTERN CREEK AND TULSA
AT 104 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF KELLYVILLE...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...TULSA...GRAY...SAND SPRINGS...
JENKS...BRISTOW...KIEFER...SILVER CITY...MANNFORD...KELLYVILLE AND
SAPULPA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
LAT...LON 3618 9628 3617 9627 3618 9626 3628 9599
3602 9584 3582 9639 3609 9651
TIME...MOT...LOC 0604Z 249DEG 33KT 3599 9633SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
106 AM CDT THU APR 30 2009
OKZ054-060-064-300645-
CREEK OK-OSAGE OK-TULSA OK-
106 AM CDT THU APR 30 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHEASTERN OSAGE...NORTHEASTERN CREEK AND TULSA
AT 104 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF KELLYVILLE...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...TULSA...GRAY...SAND SPRINGS...
JENKS...BRISTOW...KIEFER...SILVER CITY...MANNFORD...KELLYVILLE AND
SAPULPA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
LAT...LON 3618 9628 3617 9627 3618 9626 3628 9599
3602 9584 3582 9639 3609 9651
TIME...MOT...LOC 0604Z 249DEG 12KT 3599 9633SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
359 AM CDT THU APR 30 2009
OKZ060-067-300945-
TULSA OK-WAGONER OK-
359 AM CDT THU APR 30 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN WAGONER AND TULSA
AT 357 AM CDT...DOPPLER RADAR INDICATED AN AREA OF STRONG WINDS
ALONG THE LEADING EDGE OF SHOWERS ACROSS SOUTHERN TULSA COUNTY.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE ACROSS PARTS OF TULSA
COUNTY AND WESTERN WAGONER COUNTY...INCLUDING THE CITIES OF
TULSA...LEONARD...BIXBY...BROKEN ARROW...STONEBLUFF...COWETA AND
ONETA.
LAT...LON 3616 9579 3604 9546 3586 9575 3591 9597
TIME...MOT...LOC 0857Z 226DEG 9KT 3594 9581The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168459, 168460.